Skin Health
Case Studies: Dye Contact Dermatitis, Prolonged Steroid Use & Rebound, Psoriasis
Ace Skinvestigators image
Share on FacebookTweet about this on TwitterGoogle+Pin on Pinterest

Ace Skinvestigators

Ace Skinvestigators

Think dermatologists are just Botox® and beauty? What some of them are capable of may surprise you. We shine the light on the dermatologist mystery solvers, complicated disease managers, and life savers.

All names and some details that could allude to patients’ and doctors’ identities have been changed to protect their privacy. In the collection of these case studies, no patient names were disclosed. These articles are intended for informational purposes only, to share interesting real-life dermatology cases—they should not be relied on for diagnostic accuracy or applicability to your particular skin, which requires an in-person ocular consultation with a qualified physician. For appropriate care for your skin, please consult your dermatologist.

 

Cases 1 & 2: Never Say Dye!

“Two strikingly similar cases were referred to us. Both had been given oral steroids but had become unresponsive. Both had a history of more than 10 years of recurring dermatitis. Incrementally, their dermatitis worsened in frequency and severity. Oral steroids were prescribed to control the condition but the patients became steadily unresponsive to the drugs or had very short periods of remission with a rapid return of the dermatitis, even while taking the steroids.

The patients showed generalized active dermatitis. But when examined without their clothes on, we noticed an obvious pattern of photosensitivity. The dermatitis was much worse on the exposed areas: darker sites on the face; jaw; at the V of the neck; on the outer arms and not the inner arms; at the upper back and far less on the lower back.

As photodermatitis is often caused by photoallergens, we ordered patch and photopatch tests to isolate the cause(s).

The first patient (Elle) reacted to hair dye, which is related to disperse dyes in clothing—everything from denims to colored blouses, pajamas and underwear—as well as to dyes used in foods and beverages. Because dyes are chemicals that are excited by light exposure, this explained the generalized dermatitis that was worse on the exposed areas.

We knew prevention would be ideal for Elle, but we had to get her off the steroids because of their numerous side effects and failing efficacy. This was traumatic. Elle had such a severe rebound when her oral steroids were stopped that she had to be hospitalized. She recovered, and was given a strict dye-free skin “diet”.

The second patient (Ted) was taking a drug that was a photosensitizer—a diuretic added to his medication for hypertension. This diuretic cross-reacts with (has a chemical composition similar to) dyes. Replacing the drug cleared up Ted’s dermatitis completely.

We’re happy to report that, with strict avoidance of dyes and cross reactants—in medications, food, hair colorants, clothing, cosmetics and skin care—both are off oral and topical steroids, and completely clear!”

Case 3: Psoriasis Crisis

“Two psoriasis patients, both teenaged boys, came to see me, one right after the other. For both, the psoriasis began 5-6 months prior and the patients had been using a potent steroid continuously, almost since the onset of their psoriasis and nonstop throughout. Because the steroid worked so well in the beginning, they continued until they became steroid dependent and resistant. The psoriasis spread and was almost generalized.

Both patients came in with anxious mothers. These cases were tough not only because of the long-term steroid use but also because I had to treat the sons and mothers at each visit! The patients both experienced severe rebounds after stopping the topical steroids and the mothers were desperate to put them back on the drugs.

In the first case (John), during the worst of the rebound phase, I prescribed a biological that did not work even after two IV injections. We shifted to a tablet medication, then to bath-PUVA sessions. It was slow going, but after 3 months, his psoriasis cleared up fully. Over those 3 months, I had very long and involved consultations with John and his mom (Ann) to help him finally change his lifestyle. John had gained weight (obesity is a comorbidity of psoriasis) and regularly ate chips, candy, canned foods, bottled beverages (all highly inflammatory foods). After these 3 months, John cut out the junk, started exercising and lost 20 lbs. John was clear, healthy and off steroids. He and his mother were ecstatic.

The second patient (Matt) had a similarly violent rebound when he stopped the steroids. His mother (Maria) was as anxious but this time I had an ally. I called up Ann and asked if she would be willing to share her experience with Maria. Ann waxed ecstatic over what we had achieved with John and told Maria to be patient, follow the process and hang in there. Soon, Matt also improved and his psoriasis went from almost generalized, to almost gone. Zero steroids. And far healthier patients.”

FEATURED SKINTELLIGENCE:

“Just” A Dermatologist

For a non-serious skin issue, you might be tempted to skimp on excellence and see a “quick-fix” dermatologist who can inject + laser lickety split. Watch it: even “simple” procedures can go awry and when they do, the results can be difficult to correct and even dangerous. Great physicians who research, are up to date, teach and probably write or lecture can do the “basic” stuff better and safer than anyone else. It’s your skin—don’t bargain on its care.

Click here for tips on selecting a dermatologist.
Click here if you’re not sure that you need a dermatologist.
Click here for the importance of your skin to your overall health.
Click here to learn more about the VH-Rating System.
Click here for information about patch tests.